Alert archive / South Dakota / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 189, NWS Aberdeen, SD
NWS Aberdeen, SD issued this severe thunderstorm warning at Aug 14, 2011, 6:26 PM MDT for Corson County, South Dakota. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 14, 2011, 6:26 PM MDT (00:26 UTC)
- Expired
- Aug 14, 2011, 7:15 PM MDT
- In force
- 49 min
- Issued by
- NWS Aberdeen, SD
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Corson County, SD
The radar
The Bismarck radar (KBIS), 123 km from the middle of the area, began a volume at 00:29 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 00:00Z, 0.4 hours before the alert went out and 124 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1399 J/kg
- Mixed-layer CIN
- -128 J/kg
- Mixed-layer LCL
- 1398 m above ground
- 0-6 km bulk shear
- 38 kt
- 0-1 km storm-relative helicity
- 104 m²/s²
- 0-3 km storm-relative helicity
- 222 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 7.2
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 14, 2:38 PM MDT, 3 hours 48 minutes earlier.
Area forecast discussion, Aug 14, 2:38 PM MDT, 3 hours 48 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE ABERDEEN SD 338 PM CDT SUN AUG 14 2011 .SHORT TERM...TODAY THROUGH TUESDAY FORECAST FOCUS ON PRECIPITATION/THUNDERSTORM CHANCES THROUGH THE SHORT TERM. TONIGHT...CHALLENGING FORECAST THIS CYCLE WITH NEARLY ALL OF THE SHORT RANGE MODELS STRUGGLING WITH CURRENT CONVECTIVE TRENDS. PERSISTENT AREA OF SHOWERS/THUNDERSTORMS HAS CONTINUED THRU MUCH OF THE AFTERNOON HOURS OVER N-CENTRAL/NERN SD IN AN AREA OF WAA/MOISTURE CONVERGENCE ALONG NOSE OF LLJ. SHORT RANGE MODELS CONTINUE TO INDICATE THIS LOW LEVEL JET WILL PERSIST AND ACTUALLY RE- STRENGTHEN INTO THE EVENING HOURS...THUS BELIEVE SCATTERED TSTMS MAY CONTINUE RIGHT INTO THE OVERNIGHT HOURS...PERHAPS RE- ORIENTING A BIT FURTHER SOUTH. FURTHER SOUTH AND WEST...ALSO WATCHING AREAS OF BUBBLING CUMULUS OVER THE BLACK HILLS...WITH ANOTHER AREA OF AGITATED CLOUDS INVOF OF KVTN. ADDITIONAL CONVECTIVE DEVELOPMENT IS POSSIBLE IN THESE AREAS PER HI-RES MODELS /HRRR AND 12Z SPC WRF/ WITH A GENERAL STORM MOTION TO THE E/SE. THERE IS AN OUTSIDE CHANCE THAT A SEVERE STORM COULD MOVE INTO THE FAR WRN CWA THIS EVENING...SO WILL NEED TO MONITOR THAT POTENTIAL. ALL IN ALL...WILL MAINTAIN CHANCE TYPE POPS ACROSS MUCH OF THE CWA DURING THE OVERNIGHT. MONDAY AND MONDAY NIGHT...EXPECTING SOME RESIDUAL CONVECTIVE ACTIVITY DURING THE MORNING HOURS...MOST LIKELY ACROSS SRN AND ERN SECTIONS OF THE CWA IN CLOSER PROXIMITY TO THE NOSE OF THE LLJ. BY AFTERNOON...MODELS STILL IN GOOD AGREEMENT IN ADVECTING A STOUT ELEVATED MIXED LAYER /EML/ WITH 700 MB TEMPS RISING AOA +12C. MLCIN ACROSS MUCH OF THE CWA REMAINS AOA -100 J/KG THUS THE AMS SHOULD REMAIN CAPPED TO DEEP CONVECTION. THE ONLY EXCEPTION MAY BE ACROSS NWRN SD WHERE THE MLCIN IS COMPARATIVELY WEAKER...AND A REEMERGENCE OF THE LLJ IS POSSIBLE AROUND OR AFTER 00Z TUESDAY. TEMPS ON MONDAY SHOULD BE QUITE WARM...RANGING FROM THE MID 80S TO LOWER 90S WEST. OVERNIGHT MONDAY...A STRONG UPPER SHORTWAVE WILL APPROACH THE NRN PLAINS FROM THE WEST. WHILE THE BEST FORCING FROM ANY LEAD SYNOPTIC SCALE LIFT IS EXPECTED TO REMAIN IN ND...THERE IS A POSSIBILITY OF A FEW STORMS LEAKING SWD INTO THE ND/SD BORDER COUNTIES. TUESDAY AND TUESDAY NIGHT...THE BEST POTENTIAL FOR SEVERE WEATHER WILL OCCUR ON TUESDAY...ESPECIALLY ACROSS THE EASTERN CWA. A POTENT UPPER SHORTWAVE IS EXPECTED TO TRACK EWD ACROSS THE US/CANADA BORDER...PUSHING AN ASSOCIATED SURFACE COLD FRONT ACROSS THE CWA BY MID AFTERNOON. FAVORABLE COMBINATION OF MOISTURE /DEWPOINTS IN THE 60S AND 70S/...INSTABILITY /MLCAPE AOA 1500 J/KG/ AND WIND SHEAR /EFFECTIVE SHEAR 30-40 KTS/ WILL PRODUCE AN ENVIRONMENT FAVORABLE FOR SEVERE STORMS. SPC CURRENTLY MUCH OF THE ERN CWA OUTLOOKED IN A SLIGHT RISK FOR SEVERE STORMS...AND THIS LOOKS VERY REASONABLE. .LONG TERM...WEDNESDAY THROUGH SUNDAY BROAD UPPER LEVEL HIGH PRESSURE IS PROGGED TO REMAIN ANCHORED OVER AZ/NM THROUGH THE PERIOD. WEAK SHORT-WAVE TROUGHS IN THE NWLY FLOW ALOFT MAY PRODUCE ENOUGH ATMOSPHERIC LIFT AND INSTABILITY FOR AT LEAST SLIGHT CHANCE POPS WEDNESDAY NIGHT INTO THURSDAY FORENOON. GLOBAL MODEL SOLUTIONS REMAIN SOMEWHAT AT ODDS WITH ONE ANOTHER FRIDAY INTO NEXT WEEKEND. GFS AND GEM KEEP THE UPPER LEVEL FLOW OVER THE NORTHERN PLAINS MORE NORTHWESTERLY...WITH ASSOCIATED SFC HIGHS SLIDING SEWD THROUGH MN...LIKELY LEADING TO A BETTER RETURN FLOW SETUP FRIDAY NIGHT AND SATURDAY. ECMWF MORE ZONAL WITH THE FLOW...INDUCING A STRONG SFC LOW OVER SW ND ON FRIDAY AND A RESULTING DRIER S/SWLY SFC FLOW. KEPT THE PREVIOUS FORECAST IN TACT...TRENDING MORE TOWARD CONSENSUS. BEST CHANCES FOR MEASURABLE PRECIP WILL BE FRIDAY NIGHT INTO SATURDAY. TEMPERATURES ARE EXPECTED TO REMAIN NEAR SEASONAL AVERAGES FOR MID AUGUST. && .AVIATION... TAFS FOR THE KABR...KATY...KPIR AND KMBG TERMINALS A LINE OF THUNDERSTORMS IS EXPECTED TO CONTINUE TO DEVELOP FROM NEAR LINTON (L7L2) SOUTHEASTWARD TO KATY THROUGH THE LATE AFTERNOON AND EARLY EVENING. BRIEF HEAVY RAIN AND LOW END VFR/HIGH END MVFR CIGS ARE EXPECTED WITH THESE STORMS. ELSEWHERE...PREVAILING VFR CONDITIONS ARE ANTICIPATED LATE THIS AFTERNOON BEFORE THUNDERSTORMS BEGIN TO MOVE IN FROM WESTERN SOUTH DAKOTA AROUND 00Z MONDAY...POSSIBLY IMPACTING KPIR AND KMBG. && .ABR WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. && SHORT TERM...FOWLE LONG TERM...CHURCH AVIATION...CHURCH WEATHER.GOV/ABERDEEN
Hazardous weather outlook, Aug 14, 3:03 AM MDT, 15 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ABERDEEN SD 403 AM CDT SUN AUG 14 2011 MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-150915- TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL- ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK- CODINGTON-GRANT-HAMLIN-DEUEL-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES- LYMAN-BUFFALO- 403 AM CDT SUN AUG 14 2011 /303 AM MDT SUN AUG 14 2011/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND NORTHEAST SOUTH DAKOTA. .DAY ONE...TODAY AND TONIGHT THERE IS A SLIGHT CHANCE FOR THUNDERSTORMS TONIGHT. LIGHTNING WILL BE THE MAIN THREAT. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THERE WILL BE OFF AND ON CHANCES FOR THUNDERSTORMS MONDAY THROUGH TUESDAY NIGHT. SOME THUNDERSTORMS ON TUESDAY AFTERNOON COULD BECOME STRONG TO SEVERE...ESPECIALLY FOR LOCATIONS ALONG AND EAST OF THE JAMES RIVER VALLEY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT. SD
In the hours before
Special weather statement, Aug 14, 5:52 PM MDT, 34 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ABERDEEN SD 652 PM CDT SUN AUG 14 2011 SDZ003-150015- CORSON- 552 PM MDT SUN AUG 14 2011 ...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR CENTRAL CORSON COUNTY UNTIL 615 PM MDT... AT 550 PM MDT...SATELLITE IMAGERY AND NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT THUNDERSTORMS WERE RAPIDLY DEVELOPING NEAR KLEIN RANCH...OR 27 MILES SOUTHWEST OF MCLAUGHLIN...MOVING EAST AT 25 MPH. THE STORMS WILL REMAIN OVER MAINLY RURAL AREAS OF THE ADVISED COUNTY.. PENNY TO NICKEL SIZE HAIL IS EXPECTED WITH THIS STORM. PRECAUTIONARY/PREPAREDNESS ACTIONS... && SCARLETT
Special weather statement, Aug 14, 6:22 PM MDT, 4 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ABERDEEN SD 722 PM CDT SUN AUG 14 2011 SDZ003-150100- CORSON- 622 PM MDT SUN AUG 14 2011 ...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR CENTRAL CORSON COUNTY UNTIL 700 PM MDT... AT 617 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A CLUSTER OF STRONG THUNDERSTORMS NEAR KLEIN RANCH...OR 25 MILES SOUTHWEST OF MCLAUGHLIN...MOVING EAST AT 10 MPH. THE STORMS WILL REMAIN OVER MAINLY RURAL AREAS OF THE ADVISED COUNTY. PENNY TO NICKEL SIZE HAIL IS EXPECTED WITH THIS STORM ALONG WITH VERY HEAVY RAIN. DO NOT DRIVE OVER FLOODED ROADWAYS! && SCARLETT
The office that day
Everything else NWS Aberdeen, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 14, 7:01 PM MDT | Severe Thunderstorm Warning | ABR | Corson | 59 min |
| Aug 14, 7:16 PM MDT | Tornado Warning | ABR | Corson | 29 min |
| Aug 14, 7:48 PM MDT | Tornado Warning | ABR | Corson | 27 min |
| Aug 14, 8:15 PM MDT | Tornado Warning | ABR | Corson, Dewey | 30 min |
| Aug 14, 8:46 PM MDT | Severe Thunderstorm Warning | ABR | Corson, Dewey | 27 min |
| Aug 14, 10:01 PM MDT | Severe Thunderstorm Warning | ABR | Spink | 44 min |
| Aug 14, 10:25 PM MDT | Severe Thunderstorm Warning | ABR | Day | 24 min |
| Aug 15, 4:06 AM MDT | Areal Flood Warning | ABR | Roberts | 5 days |
| Aug 15, 9:42 AM MDT | Flash Flood Warning | ABR | Roberts | 7 hr |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.